Approximate solution of nonlinear hyperbolic equations with homogeneous jump conditions

  • Matthew Olayiwola Adewole Mountain Top University, Prayer City, Ogun State
Keywords: Almost optimal, nonlinear hyperbolic equation, linearized backward difference, partial differential equations

Abstract

We present the error analysis of class of second order nonlinear hyperbolic interface problem where the spatial and time discretizations are based on finite element method and linearized backward difference scheme respectively.

Both semi discrete and fully discrete schemes are analyzed with the assumption that the interface is arbitrary but smooth.

Almost optimal convergence rate in \(H^1(\Omega)\)-norm is obtained.

Examples are given to support the theoretical result.

References

R.A. Adams, Sobolev spaces. Academic Press A subsidiary of Harcourt Brace Jovanovich, Publishers, New York-London, Pure and Applied Mathematics, 65 (1975).

M.O. Adewole, Almost optimal convergence of FEM-FDM for a linear parabolic interface problem. Electron. Trans. Numer. Anal., 46 (2017), pp. 337-358, http://etna.mcs.kent.edu/volumes/2011-2020/vol46/

M.O. Adewole, On finite element method for linear hyperbolic interface problems. Journal of The Nigerian Mathematical Society, 37 (2018) no. 1, pp. 41-55,https://ojs.ictp.it/jnms/index.php/jnms/article/view/288/55

M.O. Adewole, Approximation of linear hyperbolic interface problems on finite element: Some new estimates. Appl. Math. Comput., 349 (2019), pp. 245-257, https://doi.org/10.1016/j.amc.2018.12.047

M.O. Adewole and V.F. Payne, Linearized four-step implicit scheme for nonlinear parabolic interface problems. Turkish J. Math., 42 (2018) no. 6, pp. 3034-3049, https://journals.tubitak.gov.tr/math/issues/mat-18-42-6/mat-42-6-17-1801-96.pdf

I. Babuška, The finite element method for elliptic equations with discontinuous coefficients. Computing (Arch. Elektron. Rechnen), 5 (1970), pp. 207-213.

G.A. Baker, Error estimates for finite element methods for second order hyperbolic equations. SIAM J. Numer. Anal., 13 (1976) no. 4, pp. 564-576,https://www.jstor.org/stable/2156246

G.A. Baker and J.H. Bramble, Semidiscrete and single step fully discrete approximations for second order hyperbolic equations. RAIRO. Analyse Numérique, 13 (1979) no. 2, pp. 75-100, http://www.numdam.org/article/M2AN_1979__13_2_75_0

G.A. Baker and V.A. Dougalis, On the L^{∞}-convergence of Galerkin approximations for second-order hyperbolic equations. Math. Comp., 34 (1980), pp. 401-424, https://doi.org/10.2307/2006093

L. Brekhovskikh, Waves in Layered Media. Academic Press, New York, second edition, (1980). Trans. from the Russian, Moscow : Nauka, 1973, http://cds.cern.ch/record/101202?ln=en

S.C. Brenner and L.R. Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, Springer, New York, third edition, 15 (2008), https://doi.org/10.1007/978-0-387-75934-0

P.G. Ciarlet, The finite element method for elliptic problems. North-Holland Publishing Co., Amsterdam-New York-Oxford, Studies in Mathematics and its Applications, 4 (1978).

L. Debnath, Nonlinear partial differential equations for scientists and engineers. Birkhäuser/Springer, New York, third edition, (2012), https://doi.org/10.1007/978-0-8176-8265-1

B. Deka. A priori L^{∞}(L²) error estimates for finite element approximations to the wave equation with interface. Appl. Numer. Math., 115 (2017), pp. 142—159, https://doi.org/10.1016/j.apnum.2017.01.004

B. Deka and T. Ahmed, Convergence of finite element method for linear second-order wave equations with discontinuous coefficients. Numer. Methods Partial Differential Equations, 29 (2013) no. 5, pp. 1522-1542, https://doi.org/10.1002/num.21765

B. Deka and R.K. Sinha, Finite element methods for second order linear hyperbolic interface problems. Appl. Math. Comput., 218 (2012) no. 22, pp. 10922-10933, https://doi.org/10.1016/j.amc.2012.04.055

T. Dupont, L2-estimates for Galerkin methods for second order hyperbolic equations. SIAM J. Numer. Anal., 10 (1973), pp. 880-889, https://doi.org/10.1137/0710073

Evans1998 : L.C. Evans, Partial differential equations, Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 19 (1998).

E.H. Georgoulis, O. Lakkis, and C. Makridakis, A posteriori L^{∞}(L²)-error bounds for finite element approximations to the wave equation. IMA J. Numer. Anal., 33 (2013) no. 4, pp. 1245-1264, https://dx.doi.org/10.1093/imanum/drs057

F. Hecht, New development in freefem++. J. Numer. Math., 20 (2012) no. 3-4, pp. 251-265.

R. B. Kellogg, Singularities in interface problems. Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970), Academic Press, New York, (1971), pp. 351-400.

S. Larsson and V. Thomée, Partial differential equations with numerical methods, Texts in Applied Mathematics, Springer-Verlag, Berlin, 45 (2003).

A.W. Leissa and M.S. Qatu, Vibration of Continuous Systems. McGraw-Hill Companies Inc., first edition, (2011).

S.S. Rao, Vibration of Continuous Systems. John Wiley & Sons, Inc., Hoboken, New Jersey, first edition, (2007), http://eu.wiley.com/WileyCDA/WileyTitle/productCd-0471771716.html

J. Rauch, On convergence of the finite element method for the wave equation. SIAM J. Numer. Anal., 22 (1985) no. 2, pp. 245-249, https://dx.doi.org/10.1137/0722015

C. Yang, Convergence of a linearized second-order BDF-FEM for nonlinear parabolic interface problems. Comput. Math. Appl., 70 (2015) no. 3, pp. 265-281,https://doi.org/10.1016/j.camwa.2015.05.006

Published
2020-01-21
How to Cite
Adewole, M. O. (2020). Approximate solution of nonlinear hyperbolic equations with homogeneous jump conditions. J. Numer. Anal. Approx. Theory, 48(2), 122-136. Retrieved from https://ictp.acad.ro/jnaat/journal/article/view/1175
Section
Articles